Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 24, NWS Dodge City, KS
NWS Dodge City, KS issued this wind advisory at May 12, 2008, 2:57 AM CDT for 21 counties in Kansas. It took effect at May 12, 2008, 11:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2008, 2:57 AM CDT (07:57 UTC)
- In effect from
- May 12, 2008, 11:00 AM CDT
- Expired
- May 12, 2008, 2:39 PM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
All 21 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 23 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3009 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDDC 120757 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 257 AM CDT MON MAY 12 2008 ...STRONG SOUTH WINDS TO DEVELOP AHEAD OF DEEP LOW... .A STRONG UPPER LEVEL LOW WILL DEVELOP ACROSS THE INTERMOUNTAIN WEST REGION TODAY. IN ADVANCE OF THIS SYSTEM, A DEEP SURFACE LOW WILL DEVELOP ACROSS EASTERN COLORADO. THE PRESSURE GRADIENT AHEAD OF THIS DEEPENING LOW WILL INCREASE SUBSTANTIALLY THROUGH THE DAY TODAY AND WINDS WILL INCREASE AS A RESULT. KSZ030-031-043>046-063>066-076>081-086>090-121600- /O.NEW.KDDC.WI.Y.0024.080512T1600Z-080513T0200Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...SUBLETTE... SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY... LEWIS...GREENSBURG...HAVILAND...PRATT...LIBERAL...KISMET... MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 257 AM CDT MON MAY 12 2008 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT THIS EVENING. SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH BY THE LATE MORNING HOURS WITH THE STRONGEST WINDS LIKELY DURING THE MID TO LATE AFTERNOON HOURS. WINDS DURING THE AFTERNOON ARE EXPECTED TO FREQUENTLY GUST IN THE 40 TO 50 MPH RANGE...MAKING TRAVEL SOMEWHAT DIFFICULT ON EAST-WEST HIGHWAYS. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION TODAY. IF YOU DRIVE A LIGHTWEIGHT OR HIGH PROFILE VEHICLE...EXERCISE EXTRA CAUTION IN AREAS OF STRONG WINDS. $$ UMSCHEID
2 follow-up statements
000 WWUS73 KDDC 121533 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1033 AM CDT MON MAY 12 2008 ...STRONG SOUTH WINDS TO DEVELOP AHEAD OF DEEP LOW... .A STRONG UPPER LEVEL LOW WILL DEVELOP ACROSS THE ROCKY MOUNTAIN REGION TODAY. IN ADVANCE OF THIS SYSTEM... A DEEP SURFACE LOW WILL DEVELOP ACROSS EASTERN COLORADO. THE PRESSURE GRADIENT AHEAD OF THIS DEEPENING LOW WILL INCREASE SUBSTANTIALLY THROUGH THE DAY TODAY AND WINDS WILL INCREASE AS A RESULT. KSZ030-031-043>046-063>066-076>081-086>090-130000- /O.CON.KDDC.WI.Y.0024.080512T1600Z-080513T0200Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...SUBLETTE... SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY... LEWIS...GREENSBURG...HAVILAND...PRATT...LIBERAL...KISMET... MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 1033 AM CDT MON MAY 12 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH BY EARLY THIS AFTERNOON WITH THE STRONGEST WINDS LIKELY DURING THE MID TO LATE AFTERNOON HOURS. WINDS DURING THE AFTERNOON ARE EXPECTED TO FREQUENTLY GUST IN THE 40 TO 50 MPH RANGE...MAKING TRAVEL SOMEWHAT DIFFICULT ON EAST-WEST HIGHWAYS. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION TODAY. IF YOU DRIVE A LIGHTWEIGHT OR HIGH PROFILE VEHICLE...EXERCISE EXTRA CAUTION IN AREAS OF STRONG WINDS. $$ 32
000 WWUS73 KDDC 121939 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 239 PM CDT MON MAY 12 2008 ...WINDS BELOW WIND ADVISORY CRITERIA... .THE WINDS ACROSS ALL OF SOUTHWEST KANSAS ARE BELOW WIND ADVISORY CRITERIA. KSZ030-031-043>046-063>066-076>081-086>090-122045- /O.CAN.KDDC.WI.Y.0024.000000T0000Z-080513T0200Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...SUBLETTE... SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY... LEWIS...GREENSBURG...HAVILAND...PRATT...LIBERAL...KISMET... MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 239 PM CDT MON MAY 12 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND ADVISORY. WINDS WILL REMAIN BELOW WIND ADVISORY CRITERIA SO THE WIND ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at May 12, 2:54 AM CDT, 3 minutes earlier.
Area forecast discussion, May 12, 2:54 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 254 AM CDT MON MAY 12 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE THE RED FLAG CONDITIONS OVER THE WESTERN CWA AND STRONG SOUTH WINDS OVER THE REMAINDER OF THE CWA TODAY. THUNDERSTORM CHANCES ON TUESDAY ALSO PRESENT A CHALLENGE. THE NORTHERN AND CENTRAL HIGH PLAINS WERE UNDER A MID LEVEL SHORTWAVE RIDGE THIS EVENING AS DEPICTED ON THE 00Z 500 MB ANALYSIS. ON ITS HEELS...THE NEXT SHORTWAVE TROUGH HAD MOVED ONSHORE INTO THE PACIFIC NORTHWEST. IN THE LOWER LEVELS...A LEE SIDE TROUGH CONTINUES TO DEEPEN FROM EASTERN COLORADO TO ALONG THE TEXAS/NEW MEXICO BORDER. SURFACE WINDS HAD INCREASED OVERNIGHT FROM THE SOUTH AS THE LOW LEVEL JET CRANKS UP. SOME MODEST MOISTURE RETURN WAS NOTED IN THE SURFACE PLOTS BUT THE BEST SURFACE DEWPOINTS IN THE 60S/L70S WERE LOCATED ALONG THE GULF COAST OF SOUTH TEXAS WITH 30S/40S DEWPOINTS ACROSS THE SOUTHERN PLAINS. THE 00Z MODEL RUNS CONTINUE TO SHOW THE NORTHWEST CONUS WAVE CONTINUING TO DIG SOUTHWARD WHICH LOOKS REASONABLE GIVEN THE 130 KNOT JET ON THE BACKSIDE OF THE TROUGH. AS THE WAVE CONTINUES TO DIG...LOW PRESSURE WILL DEVELOP OVER EASTERN COLORADO WITH THE SURFACE PRESSURE GRADIENT TIGHTENING UP ACROSS THE CENTRAL PLAINS. SURFACE WINDS WILL INCREASE THIS MORNING AND WE SHOULD BE SEEING ADVISORY CRITERIA BEING MET BY LATE MORNING THROUGH THE AFTERNOON HOURS. WILL RUN THE ADVISORY UNTIL SUNSET. FARTHER WEST...A DRYLINE IS FORECAST TO PUSH OUT INTO EXTREME WESTERN KANSAS. DEWPOINTS WILL FALL INTO THE TEENS AND 20S ACROSS THE WESTERN TWO TIERS OF COUNTIES. WITH TEMPERATURES RISING TO NEAR 90...RELATIVE HUMIDITY VALUES WILL FALL INTO THE SINGLE DIGITS AND LOWER TEENS. DEEP MIXING SHOULD RESULT IN GUSTY SOUTHWEST WINDS. THE CURRENT RED FLAG WARNING LOOKS GOOD AND WILL LEAVE AS IS. LATE TONIGHT AND TUESDAY MORNING A COLD FRONT WILL PUSH SOUTH ACROSS WESTERN KANSAS. THE MODELS BREAK OUT SOME SCATTERED QPF WITH THE GFS HITTING IT THE HARDEST OVER THE NORTHEAST CWA. MODEL SOUNDINGS SHOW A DECENT ELEVATED MIXED OVER THE FRONTAL BOUNDARY SO AM NOT TOO CONFIDENT WE WILL SEE ANY SHOWERS OR STORMS DEVELOP BUT WILL LEAVE IT AS IS FOR NOW. DAYS 3-7... MAIN FORECAST CHALLENGE THIS PERIOD CONTINUES TO BE PRECIP CHANCES WEDNESDAY NIGHT INTO THURSDAY. ALL GLOBAL NUMERICAL GUIDANCE CONTINUES TO SHOW UPPER LOW ACROSS NEW MEXICO MOVING INTO WEST TEXAS LATE WEDNESDAY. MEANWHILE NORTHERN BRANCH JET WILL DIG SOUTH INTO THE COLORADO ROCKIES IMMEDIATELY IN THE WAKE OF THE WEST TEXAS UPPER LOW. THIS SECONDARY DIVING JET WILL ALL RENEWED FRONTOGENESIS FROM EASTERN COLORADO THROUGH NEBRASKA WEDNESDAY NIGHT. THE REINFORCING FRONT WILL LIKELY SPAWN FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS FROM SOUTHEAST COLORADO THROUGH NEBRASKA...WHICH WILL EVENTUALLY INVOLVE SOUTHWEST KS LATE IN THE NIGHT WEDNESDAY. THIS SECONDARY FRONTAL SURGE WILL LIKELY BRING THE BEST CHANCED FOR PRECIPITATION LATE IN THE NIGHT THROUGH THE FIRST HALF OF THURSDAY...THUS HAVE INCREASED POPS DEEPER INTO THE CHANCE CATEGORY (35 TO 40) FOR MOST OF THE DDC CWA. LATER IN THE DAY THURSDAY...DEEPER LAYER COLD ADVECTION WILL SETTLE INTO THE AREA SHUNTING BEST PRECIP CHANCE FARTHER SOUTH WITH SURFACE HIGH BUILDING SOUTH DOWN THE FRONT RANGE. THE MID LEVEL TROUGH AXIS ITSELF WILL BE A SLOW MOVER...AND IF H5-7 LOW REMAINS COHERENT ENOUGH...THEN WILL HAVE TO WATCH FOR CONTINUED CHANCES OF PRECIP ACROSS SOUTH CENTRAL KS THROUGH THE EVENING THURSDAY. FRIDAY APPEARS TO BE THE BEGINNING OF A FAIRLY LONG DRY PERIOD WITH SUBSTANTIAL RIDGING ACROSS THE WESTERN CONUS AND NORTHWEST FLOW OVER THE GREAT PLAINS. TEMPERATURES FOR THE LATTER PORTION OF THIS PERIOD WILL BE SEASONABLE WITH PREVAILING WIND DIRECTION FROM THE NORTH AS A RULE THROUGH THE WEEKEND. BEYOND THIS PERIOD...A DECENT WARMING TREND SHOULD EXIST ONCE THE LARGE WESTERN RIDGE BREAKS DOWN AND WE SEE MORE ZONAL MID LEVEL WINDS ACROSS THE ROCKIES PROMOTING LEE TROUGHING. .AVIATION... STRONG WINDS WILL BE THE MAIN ISSUE FOR AVIATION CONCERNS TODAY. SHOULD SEE WINDS INCREASE FAIRLY RAPIDLY BY LATE MORNING WITH SUSTAINED WINDS IN THE 25 TO 28 KT RANGE AND GUSTS IN THE 34 TO 37 KT RANGE...AS A VERY DEEP LEESIDE LOW WILL RESIDE ACROSS FAR EASTERN COLORADO. A COLD FRONT WILL PUSH THROUGH SOUTHWEST KANSAS AROUND 12Z TUESDAY WITH WINDS SHIFTING TO THE NORTHWEST AROUND THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 52 65 44 / 10 20 20 10 GCK 87 48 64 42 / 10 20 20 10 EHA 90 47 65 44 / 10 20 20 10 LBL 90 50 67 44 / 10 20 20 10 HYS 82 52 66 45 / 10 20 20 10 P28 82 57 74 49 / 10 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM CDT THIS EVENING FOR KSZ030-031-043>046-063>066-076>081-086>090. RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ061-062-074-075-084-085. && FN02/25
Hazardous weather outlook, May 11, 4:54 AM CDT, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 454 AM CDT SUN MAY 11 2008 KSZ030-031-043>046-061>066-074>081-084>090-121000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 454 AM CDT SUN MAY 11 2008 /354 AM MDT SUN MAY 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WARM...DRY AND WINDY CONDITIONS WILL DEVELOP ACROSS FAR SOUTHWEST KANSAS DURING THE DAY. SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WHILE RELATIVE HUMIDITY VALUES DROP INTO THE 8 TO 15 PERCENT RANGE DURING THE AFTERNOON. THIS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE AREA FROM SYRACUSE AND LAKIN TO ELKHART AND HUGOTON. OUTDOOR BURNING IS STRONGLY DISCOURAGED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.